Alert archive / North Dakota / River Flood Warnings in 2013
River Flood Warning 5, NWS Bismarck, ND
NWS Bismarck, ND issued this river flood warning at Apr 5, 2013, 1:46 PM CDT for McHenry County, North Dakota. It took effect at Apr 9, 2013, 7:00 AM CDT. It was in force for 6 days.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2013, 1:46 PM CDT (18:46 UTC)
- In effect from
- Apr 9, 2013, 7:00 AM CDT
- Expired
- Apr 15, 2013, 10:27 AM CDT
- In force
- 6 days
- Issued by
- NWS Bismarck, ND
- Flood severity
- Minor
County McHenry County, ND
The river
Written for the forecast point Souris River at Velva (VLVN8).
- Action stage
- 1506 ft
- Minor stage
- 1507 ft
- Moderate stage
- 1512 ft
- Major stage
- 1517 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at Apr 5, 1:16 PM CDT, 30 minutes earlier.
Area forecast discussion, Apr 5, 1:16 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 116 PM CDT FRI APR 5 2013 .UPDATE... ISSUED AT 103 PM CDT FRI APR 5 2013 RADAR LOOPS SHOW THE MAIN AREA OF PRECIPITATION ACROSS THE EAST NOW. A BAND OF LIGHT SHOWERS (FROM RADAR) ARE TRAILING ACROSS CENTRAL NORTH DAKOTA. LOWERED THE CHANCE FOR PRECIPITATION WEST THIS AFTERNOON. STILL ANTICIPATING THE CHANCE FOR THUNDERSTORMS SOUTHWEST...AND EXTENDED THIS CHANCE INTO THE EVENING. UPDATE ISSUED AT 958 AM CDT FRI APR 5 2013 LATEST RADAR LOOPS SHOW RETURNS ALONG THE JAMES RIVER BASIN. SURFACE OBSERVATIONS INDICATE SOME ABILITY TO EVAPORATE THE PRECIPITATION. SO RAISED THE POPS THERE BUT EXPECT A TIME DELAY BEFORE IT REACHES THE SURFACE. CURRENT TEMPERATURES ALOFT AND SURFACE TEMPERATURES CONTINUE TO INDICATE THE POTENTIAL FRO FREEZING RAIN/SLEET AND SNOW CENTRAL AND EAST...THIS MORNING. UPDATE ISSUED AT 640 AM CDT FRI APR 5 2013 LATEST SATELLITE AND RADAR INDICATES WARM ADVECTION CONTINUING TO SPREAD EASTWARD ACROSS WESTERN AND CENTRAL NORTH DAKOTA. CURRENT OBSERVATIONS UNDER HIGHER REFLECTIVITIES OVER SOUTH CENTRAL NORTH DAKOTA YET TO INDICATE ANY PRECIPITATION REACHING THE GROUND. THEREFORE...WILL KEEP PRECIPITATION THIS MORNING CONFINED TO ALONG AND NORTH OF THE I-94 CORRIDOR. CURRENT OBSERVATIONS ARE IN LINE WITH FORECAST GRIDS SO NO SIGNIFICANT CHANGES WITH THIS UPDATE. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 354 AM CDT FRI APR 5 2013 LATEST SATELLITE AND RADAR IMAGERY SHOWS CONTINUED WARM AIR ADVECTION INTO WESTERN AND CENTRAL NORTH DAKOTA ALONG AND AHEAD OF A WARM FRONT IN EASTERN MONTANA. REFLECTIVITY'S REMAIN WEAK UP TO THIS POINT IN EASTERN MONTANA...WITH SPORADIC GROUND TRUTH REPORTS. THE LATEST 00Z GUIDANCE/RAP IS FURTHER NORTH WITH THE PRECIPITATION AREA TODAY...AND WITH LESSER AMOUNTS THAN PREVIOUS. THUS HAVE SCALED BACK POPS AND GENERALLY MAINTAINED LIKELY POPS IN THE FAR NORTH DURING THE MORNING AND AFTERNOON. A WINTRY MIX OF PRECIPITATION NORTH REMAINS ON TRACK...HOWEVER TOTAL SNOWFALL ACCUMULATIONS APPEAR TO BE MORE IN LINE WITH 1 INCH TO 1.5 INCHES IN THE NORTH. BY MID TO LATE AFTERNOON A LOW PRESSURE WILL MOVE ACROSS SOUTH DAKOTA DRAGGING A COLD FRONT THROUGH WESTERN NORTH DAKOTA. LATEST NAM ADVERTISING SOME INSTABILITY BEHIND THE FRONT. SPC HAS A GENERAL THUNDERSTORM AREA IN THE SOUTHWEST...CONCUR AND HAVE ADDED A SLIGHT CHC OF TSTMS FOR THE MID/LATE AFTERNOON SOUTHWEST. MODELS ADVERTISING A SWATH OF PRECIPITATION NEAR/ALONG OUR SOUTHERN BORDER ASSOCIATED WITH THE LOW AND COLD FRONT FRIDAY EVENING/NIGHT. HAVE INCREASED POPS TO LIKELY IN THE FAR SOUTH. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 354 AM CDT FRI APR 5 2013 MAIN FORECAST PROBLEM IN THE LONG TERM PERIOD WILL BE PRECIPITATION CHANCES IN AN UNSETTLED PATTERN LATE IN THE WEEKEND AND EARLY NEXT WEEK. WE BEGIN THE LONG TERM PERIOD ON SATURDAY WITH A SHORTWAVE TROUGH OVER THE LOCAL AREA AND SURFACE LOW PRESSURE OVER THE EASTERN DAKOTAS. WE WILL BE ON THE BACK END OF THIS SYSTEM BY SATURDAY MORNING BUT EXPECT A LITTLE LINGERING LIGHT PRECIPITATION MOSTLY DURING THE MORNING HOURS. SURFACE HIGH PRESSURE NOSES SOUTH FROM CANADA COMBINED WITH SHORTWAVE RIDGING SHOULD SUPPRESS PRECIPITATION FROM NORTHWEST TO SOUTHEAST SATURDAY AFTERNOON AND INTO SATURDAY EVENING. ANOTHER WAVE MOVING THROUGH A DEEPENING UPPER LEVEL TROUGH OVER THE WEST COAST WILL MOVE INTO THE WESTERN DAKOTAS BY LATE SATURDAY NIGHT SETTING THE STAGE FOR ANOTHER ROUND OF RAIN AND SNOW AND POSSIBLY SOME MIXED PRECIPITATION ON SUNDAY. AN AVERAGE OF GFS/GEM/ECMWF WOULD YIELD MAINLY SNOW NORTH AND RAIN SOUTH BUT THERE ARE SIGNIFICANT DIFFERENCES IN TEMPERATURE PROFILES BETWEEN THE WARMER GFS...COLD ECMWF AND EVEN COLDER GEM. AN UPPER LEVEL JET TO OUR NORTH AND CONTINUED SHORTWAVE ENERGY EMANATING FROM THE UPSTREAM UPPER LEVEL LOW WILL KEEP A CHANCE OF PRECIPITATION OVER THE AREA SUNDAY NIGHT. BY MONDAY THE GFS KEEPS PRECIPITATION OVER THE AREA WITH SURFACE LOW PRESSURE OVER SOUTH DAKOTA AND CONTINUED UPPER LEVEL ENERGY TRAVERSING THE NORTHERN PLAINS IN A SOUTHWEST UPPER LEVEL FLOW. THE GEM/ECMWF ARE MUCH QUICKER TO BRING DRIER AND COLD HIGH PRESSURE SOUTH FROM CANADA INTO THE REGION...SUPPRESSING PRECIPITATION OVER ALL BUT THE SOUTHWEST. WITH SUCH MODEL DIFFERENCES WILL STICK WITH A MODEL BLEND WITH PERSISTENCE WHICH YIELDS CHANCE POPS ACROSS THE FORECAST AREA. MONDAY NIGHT THE UPPER LEVEL LOW MOVES ACROSS THE ROCKIES AND SURFACE CYCLOGENESIS DEVELOPS OVER THE CENTRAL PLAINS AND TRACKS EAST TUESDAY AND TUESDAY NIGHT. THERE IS MUCH UNCERTAINTY WITH THE TRACK OF THE SURFACE SYSTEM AS THE GFS IS MUCH FARTHER NORTH WITH THE PLACEMENT OF THE SURFACE LOW BY WEDNESDAY MORNING THAN THE ECMWF OR GEM. THIS WOULD POTENTIALLY BRING SIGNIFICANT PRECIPITATION TO THE FAR SOUTH CENTRAL AND THE JAMES RIVER VALLEY TUESDAY AND TUESDAY NIGHT. THE ECMWF/GEM KEEP THE NORTHERN EDGE OF THE PRECIPITATION SHIELD OVER THE FAR SOUTHERN TIER COUNTIES ON TUESDAY...THEN PERHAPS A BIT FARTHER NORTH TUESDAY NIGHT INTO WEDNESDAY. THIS IS A SIGNIFICANT WEATHER SYSTEM AND BEARS CLOSE WATCHING OVER THE UPCOMING WEEKEND. AS HAS BEEN THE CASE FOR A GOOD PORTION OF THIS WINTER...THIS SYSTEM COULD CERTAINLY TREND FARTHER SOUTH AND MISS US COMPLETELY. HOWEVER...SIGNIFICANT DOWNSTREAM RIDGING AND THE TENDENCY FOR THESE STRONG SYSTEMS TO SLOW COULD BRING SIGNIFICANT PRECIPITATION FARTHER NORTH AND INFLUENCE MUCH MORE OF THE FORECAST AREA. WITH COLD AIR ENTRENCHED OVER THE AREA IT WOULD APPEAR THAT WE WOULD BE DEALING WITH ALL SNOW AS A PRECIPITATION TYPE. WE DRY OUT BRIEFLY WEDNESDAY NIGHT BUT ANOTHER ANOTHER WAVE IN A FAST NORTHWEST FLOW APPROACHES BY THURSDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 103 PM CDT FRI APR 5 2013 AT NOON CDT A WARM FRONT EXTENDED ACROSS EASTERN MONTANA. THE WARM FRONT WILL MOVE EAST FRIDAY AFTERNOON...THEN A COLD FRONT WILL FOLLOW INTO THE STATE AFTER MIDNIGHT. PREVIOUS FORECASTS TOO PESSIMISTIC FOR MVFR FRIDAY AND EARLY FRIDAY EVENING. THIS FORECAST WILL BE VFR FOR ALL TAF SITES THROUGH THE AFTERNOON. EXPECT MVFR CEILINGS WITH THE COLD FRONTAL PASSAGE AFTER 05Z FROM KISN-KMOT-KJMS. THERE IS STILL A THREAT FOR FREEZING RAIN MAINLY AT KJMS BETWEEN 05Z-10Z. ISOLATED TSRA NEAR KDIK BETWEEN 21-03Z. WENT VCTS THERE. && .HYDROLOGY... ISSUED AT 354 AM CDT FRI APR 5 2013 A FLOOD WATCH HAS BEEN ISSUED FOR THE LITTLE MUDDY RIVER NEAR WILLISTON. THE LITTLE MUDDY RIVER NEAR WILLISTON IS FORECAST TO RISE...BUT REMAIN JUST BELOW THE FLOOD STAGE OF 10 FEET. HIGHS IN THE UPPER 40S ON FRIDAY WILL CREATE ADDITIONAL SNOWMELT RUNOFF. THE RIVER CHANNEL REMAINS COVERED IN ICE...AND WITH THE RISE IN WATER FROM SNOWMELT...THE THREAT OF ICE RELATED FLOODING IS INCREASING. A FLOOD WATCH CONTINUES FOR THE SOURIS NEAR SHERWOOD. A FLOOD WARNING IS IN EFFECT FOR THE SOURIS RIVER NEAR FOXHOLM IMMEDIATELY DOWNSTREAM OF LAKE DARLING AND MINOT 4 NW. CURRENT LAKE DARLING RELEASES ARE 2300 CFS. WHILE THE SOURIS RIVER IMMEDIATELY DOWNSTREAM OF LAKE DARLING IS ICE FREE...RIVER ICE INCREASES TO A SOLID SHEET CLOSER TO MINOT AND POINTS DOWNSTREAM. SIGNIFICANT RIVER ICE ALSO REMAINS ON THE SOURIS RIVER THROUGH RENVILLE COUNTY. AS THE RIVER ICE IS LIFTED WITH INCREASED FLOWS...IT MAY POTENTIALLY BREAK...WHICH COULD LEAD TO AN ICE JAM AND RAPIDLY FLUCTUATING RIVER LEVELS. IT SHOULD BE NOTED THAT THE ICE IS CONSTRICTING FLOW WITHIN THE CHANNEL. THUS...THE CURRENT AND FORECAST STAGES ARE HIGHER THAN WOULD BE EXPECTED FOR ANY GIVEN FLOW ASSOCIATED WITH AN OPEN ICE FREE CHANNEL. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...KS LONG TERM...TWH AVIATION...WAA HYDROLOGY...TWH
Hazardous weather outlook, Apr 5, 10:16 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1016 AM CDT FRI APR 5 2013 NDZ003-011-060930- RENVILLE-WARD- 1016 AM CDT FRI APR 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FLOOD WATCHES AND WARNINGS REMAIN IN EFFECT FOR THE SOURIS RIVER AT VARIOUS POINTS UPSTREAM OF MINOT UNTIL FURTHER NOTICE. FOR DETAILS PLEASE REFER TO WWW.WEATHER.GOV/BIS. EXPECT A WINTRY MIX OF PRECIPITATION TODAY AND TONIGHT. TOTAL SNOWFALL ACCUMULATIONS WILL REMAIN LIGHT...A HALF INCH OR LESS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF LIGHT MIXED PRECIPITATION SUNDAY INTO MONDAY. A STORM SYSTEM WILL AFFECT THE CENTRAL AND NORTHERN PLAINS TUESDAY AND WEDNESDAY. AT THIS TIME IT APPEARS THE SYSTEM MAY CLIP THE FAR SOUTH AND EAST PORTIONS OF THE LOCAL AREA WITH SNOW. HOWEVER MUCH UNCERTAINTY REMAINS WITH THE TRACK OF THIS STRONG SYSTEM...SO CHECK BACK FOR FUTURE UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-002-004-005-010-012-013-018>023-025-036-037-048-051-060930- DIVIDE-BURKE-BOTTINEAU-ROLETTE-MOUNTRAIL-MCHENRY-PIERCE-DUNN- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN- LA MOURE-DICKEY- 1016 AM CDT FRI APR 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT EXPECT A WINTRY MIX OF LIGHT FREEZING RAIN...SLEET...OR SNOW TODAY THROUGH TONIGHT. TOTAL SNOWFALL TOTALS WILL REMAIN LESS THAN ONE HALF INCH...EXCEPT IN THE TURTLE MOUNTAINS WHERE AROUND ONE INCH OF SNOW IS FORECAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF LIGHT MIXED PRECIPITATION SUNDAY INTO MONDAY. A STORM SYSTEM WILL AFFECT THE CENTRAL AND NORTHERN PLAINS TUESDAY AND WEDNESDAY. AT THIS TIME IT APPEARS THE SYSTEM MAY CLIP THE FAR SOUTH AND EAST PORTIONS OF THE LOCAL AREA WITH SNOW. HOWEVER MUCH UNCERTAINTY REMAINS WITH THE TRACK OF THIS STRONG SYSTEM...SO CHECK BACK FOR FUTURE UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ034-035-042-045>047-050-060930- MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-LOGAN-MCINTOSH- 1016 AM CDT FRI APR 5 2013 /916 AM MDT FRI APR 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF LIGHT MIXED PRECIPITATION SUNDAY INTO MONDAY. A STORM SYSTEM WILL AFFECT THE CENTRAL AND NORTHERN PLAINS TUESDAY AND WEDNESDAY. AT THIS TIME IT APPEARS THE SYSTEM MAY CLIP THE FAR SOUTH AND EAST PORTIONS OF THE LOCAL AREA WITH SNOW. HOWEVER MUCH UNCERTAINTY REMAINS WITH THE TRACK OF THIS STRONG SYSTEM...SO CHECK BACK FOR FUTURE UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ009-060930- WILLIAMS- 1016 AM CDT FRI APR 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH HAS BEEN ISSUED FOR THE LITTLE MUDDY RIVER NEAR WILLISTON. FOR DETAILS PLEASE REFER TO WWW.WEATHER.GOV/BIS .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF LIGHT MIXED PRECIPITATION SUNDAY INTO MONDAY. A STORM SYSTEM WILL AFFECT THE CENTRAL AND NORTHERN PLAINS TUESDAY AND WEDNESDAY. AT THIS TIME IT APPEARS THE SYSTEM MAY CLIP THE FAR SOUTH AND EAST PORTIONS OF THE LOCAL AREA WITH SNOW. HOWEVER MUCH UNCERTAINTY REMAINS WITH THE TRACK OF THIS STRONG SYSTEM...SO CHECK BACK FOR FUTURE UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ017-031>033-040-041-043-044-060930- MCKENZIE-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 1016 AM CDT FRI APR 5 2013 /916 AM MDT FRI APR 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON. THE THUNDERSTORMS ARE EXPECTED TO REMAIN NON SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF LIGHT MIXED PRECIPITATION SUNDAY INTO MONDAY. A STORM SYSTEM WILL AFFECT THE CENTRAL AND NORTHERN PLAINS TUESDAY AND WEDNESDAY. AT THIS TIME IT APPEARS THE SYSTEM MAY CLIP THE FAR SOUTH AND EAST PORTIONS OF THE LOCAL AREA WITH SNOW. HOWEVER MUCH UNCERTAINTY REMAINS WITH THE TRACK OF THIS STRONG SYSTEM...SO CHECK BACK FOR FUTURE UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS/TWH/WAA
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 10:54 PM CDT | River Flood Watch | BIS | Williams | 38 hr |
| Apr 5, 1:46 PM CDT | River Flood Warning | BIS | Ward | 9 days |
| Apr 5, 1:46 PM CDT | River Flood Warning | BIS | Ward | 9 days |
Nearby
River Flood Warnings in North Dakota, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.